Is Valium A Depressant And Is It Addictive?

My 77 yr old mother has taken Valium since the 1970’s. She quit smoking about 15 yrs ago because she has emphysema. She is sort of a nervous person who worries about everything so she has always taken Valium to help with that anxiety. Now, at 77, she is depressed and thinks life is basically over, and when she gets low on Valium her worrying gets worse. Seems to me she is hooked on Valium and it is aiding in her depression. Any thoughts on that?.

9 thoughts to “Is Valium A Depressant And Is It Addictive?”

  1. if she has taken it for a few months she is addicted, let alone since the 70’s…. If she is 77 i am sure she will be on it the rest of her life… Does she take more than she is prescribed? Why does she worry when she runs low, shouldn’t it be time for her next refill by then? You could help her manage them and just try your best to make her feel happy again, and to make her feel like her life is not completely over…

  2. It is an anti anxiety pill and YES it is addictive the weaning process should be monitored by her physician closely
    If she if feeling depressed try to get her to talk about what is motivating this is she wanting to give up is family close enough to her emotionally or is she alone much of the time does she have outings a social life does she spend time with those she loves what about her¸church does she go
    Definitely take her to the doctor and get her of Valium
    But also look at the rest of her life to see where she is lacking
    Is she eating healthy food
    Ask her what she thinks will make her better
    What are her interests

  3. This is usually prescribed for anxiety attacks of for those that have problems with normal daily life problems which causes acute spells of nerviousness, anxiety or depression.
    This medication is habit forming, although it’s doubtful that it is aiding in her depression because it simply calms a persons mentally. It’s a depressant in the sense that it does relax the breathing and feelings of a person, but it also calms a individual and this is not the feeling of a Depressed individual.
    If she is depressed then there are other medication that can be used in combination with valuim or by themselves.
    Should you feel that she is a threat to her self or anyone else I would recommend that you have her treated, even if this means a involuntary commitment. This can be done by going to the court house and filing paper work with the clerk of court, they wil then send a officer and a medical crew out to pick her up and take her to a hosiptal for a 72 hour observation and treatment. If in that time a doctor feels that she is in need of furhter treatment then they will keep her and continue treatment. IF they find that she is fine then they will release her home.
    You should first ask her if she feel like she needs help. If you have her committed and then they find that she is fine you will regret ever doing this and feel bad the rest of your life. But If you really truely feel that she is in need of medical attention then you should either get het to volunteer to go, or do it the hard way.
    Although I never recommend having someone committed unless they have made attempts to commit sucide or talk about it, or have harmed others in a physical manner, sometimes this is the only means that you have of getting a person the treatment that they truely need.
    Best of Luck.

  4. Valium is a benzodiazapine, which are sedatives. They could very well contribute to a depressed mood in your mother, although they are commonly prescribed to people that suffer both anxiety and depression.
    However, in those cases, people are prescribed both benzos and antidepressants.
    Many people as they age experience depression. It is not uncommon for the elderly to be put on an antidepressant.
    Benzos are highly addictive and chances are your mother would have a very tough time coming off valium. I would speak to her doctor about her depressed mood.

  5. Yes, it sounds like she probably is addicted to Valium. If she decides to get off of it MAKE SURE it is under a doctor’s supervision. It can be very dangerous to come off of cold turkey, even deadly.

  6. This is no time to be altering your Mother’s Med’s. If her dose is low, (below 20 mg per day), don’t stop it. Its a safe medication, and if she’s not a drinker its even safer. Check for other indications or causes for the depression, such as poor diet or diabetes, (high or low glucose). Stopping Valium after 30+ years is almost crazy. Ask her Doctor. It is not safe to just stop taking this drug. It can and does cause seizures that can be deadly.

  7. Valium (diazepam) is habit forming. You can become physically and psychologically dependent on the medication. Yes she is addicted to it and this is why she is having mood swings.

Leave a Reply